Hail, Phillips
- When
- May 20, 2:29 PM MST
- Where
- Phillips County, 5 mi N of Saco
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.542, -107.330
A thunderstorm produced a severe wind gust near Glendive (in Dawson County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A thunderstorm produced a severe wind gust near Glendive (in Dawson County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 1:26 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 226 PM MDT THU MAY 20 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... A POTENT COLD FRONT FROM THE WEST IS CURRENTLY BEATING ON THE DOOR OF NORTHEAST MONTANA. THUNDERSTORMS HAVE FORMED AHEAD OF THE FRONT AND ARE CURRENTLY IMPACTING THE WESTERN HALF OF THE FORECAST AREA. ADDED SHEAR WITH THE COLD FRONT COULD ALLOW A FEW OF THESE STORMS TO BECOME STRONG...AND POSSIBLY LOW LEVEL SEVERE THROUGH THE EVENING HOURS. THUNDERSTORMS WILL TRACK TO THE EAST WITH THE MOVEMENT OF THE FRONT. GUSTY WINDS WILL ALSO ACCOMPANY SAID FRONT...WITH 20-30G40 MPH WEST WINDS COMMON. WINDS WILL DECREASE TO LESS THEN 20 MPH FROM WEST TO EAST THROUGH THE LATE EVENING...THUS THE LAKE WIND ADVISORY ENDING TIME OF 10 PM LOOKS GOOD. THE FRONT WILL HAVE CLEARED NORTHEAST MONTANA BY SUNSET. DRIER AIR PUSHING IN FROM THE WEST WILL ALLOW SOME AT LEAST PARTIAL CLEARING OVERNIGHT. FRIDAY THE ASSOCIATED DRY SLOT WILL MAKE FOR LARGELY DRY CONDITIONS. TEMPS WILL BE A GOOD 10 DEGREES COOLER IN THE POST FRONTAL ENVIRONMENT. WINDS WILL BE OUT OF THE SOUTHWEST...AND GENERALLY LESS THEN 20 MPH ROUNDING OUT AN OVERALL PLEASANT DAY. THE SINGLE CAVEAT TO THIS COULD BE AN ISOLATED THUNDERSTORM THAT COULD REACH THE FAR SOUTHWEST ZONES BY LATE AFTERNOON. FRIDAY NIGHT AMPLE SHORTWAVE ENERGY AND MOISTURE PUSHING IN FROM THE SOUTHWEST WILL MAKE FOR INCREASING SHOWER AND THUNDERSTORM POTENTIAL. THE LATEST OPERATIONAL RUNS OF THE GFS AND NAM MODELS ARE DEPICTING A DRIER/LESS ACTIVE SOLUTION FOR FRIDAY NIGHT. BUT GIVEN THE PATTERN PREFER THE ECMWF AND GEM SOLUTIONS WHICH CONTINUE TO DEPICT A MORE ACTIVE SOLUTION...ESPECIALLY ACROSS THE EAST. SATURDAY A LOW PRESSURE SYSTEM WILL SPIN UP OVER CENTRAL MONTANA. AS IT DOES SO IT WILL MAKE FOR WIDESPREAD RAIN SHOWERS ALONG WITH SCATTERED THUNDERSTORMS ACROSS THE EASTERN ZONES. GILCHRIST .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE WESTERN CONUS LONG-WAVE TROUGH DEVELOPS EMBEDDED SHORT-WAVES THAT SPLIT THE WAVE ENERGY. SATURDAY NIGHT THE SOUTHERN WAVE CLOSES OFF AND MOVES INTO THE GREAT BASIN REGION. THE NORTHERN WAVE ALSO CLOSES OFF AND HEADS INTO CANADA...POSSIBLY SCOOTING ACROSS THE NW ZONES...BASED ON GFS. THE EC KEEPS THE NORTHERN WAVE FARTHER NORTHWEST AND THE ZONES DRY. A DRY SLOT DEVELOPS OVER THE ZONES FOR SUNDAY AS THE LOW LIFTS FARTHER NORTH IN CANADA. CHANCE POPS COULD BE TOO GENEROUS IN THE SLOT SO REDUCED TO SLIGHT CHANCE IN THE EAST. THE COOLER THAN NORMAL MAXIMUM TEMPERATURES FROM THE SHORT TERM WILL CONTINUE SUNDAY THROUGH TUESDAY. SUNDAY NIGHT THE GREAT BASIN LOW BEGINS TO LIFT NORTH...THEN THROUGH MONTANA ON MONDAY AND MONDAY NIGHT. BOTH GFS AND EC CARRY A QUARTER TO HALF INCH QPF SUNDAY NIGHT...MONDAY AND MONDAY NIGHT. SO EXPECT WIDESPREAD WETTING RAIN. MONDAY WILL BE THE COOLEST DAY WITH HIGHS IN THE UPPER 50S TO LOWER 60S DUE TO THE OVERCAST. ONCE THIS WAVE LIFTS INTO CANADA ANOTHER DRY SLOT FORMS OVER NEMONT...FOLLOWED BY WEAK RIDGING AT LEAST THROUGH WEDNESDAY. THIS WILL INITIATE A WARMING TREND TO RETURN MAXIMUM TEMPERATURES TO NORMAL OR HIGHER. THE NEXT LARGE WEST COAST TROUGH/CLOSED LOW WILL BE WELL ESTABLISHED BY MID WEEK IN CENTRAL CALIFORNIA. FROM THIS POINT ON THE MODELS STRUGGLE WITH HOW LONG TO HOLD ONTO THE RIDGE OVER EASTERN MONTANA. THE EC KEEPS THE LOW IN PLACE ALONG THE WEST COAST INTO NEXT WEEKEND WHILE THE GFS ATTEMPTS TO MOVE THE RIDGE EAST AND BRING IN THE WET SW FLOW FROM THE CALIFORNIA LOW. OVERALL...WITH THE INHERITED FORECAST REFLECTING THE LATEST MODEL INFORMATION...FEW CHANGES WERE MADE TO THE GRIDS. SCT PREVIOUS DISCUSSION... THE EXTENDED PERIOD BEGINS WITH A LARGE UPPER TROF OVER THE WESTERN HALF OF THE US. AN UPPER LOW MOVED OUT OF THE BASE OF THE TROF AND ACROSS EASTERN MONTANA SATURDAY AFTERNOON. THE BEST LIFT AND DYNAMICS FROM THIS FEATURE WILL BE SATURDAY EVENING INTO SATURDAY NIGHT...SO EXPECT SHOWERS DURING THIS PERIOD TO BEGIN THE EXTENDED. THE UPPER LOW WILL BECOME STACKED OVER THE 700 MB AND SURFACE LOWS OVER SASKATCHEWAN SUNDAY. THIS WILL BRING A DRY SLOT ACROSS EASTERN MONTANA WHICH SHOULD BE ENOUGH FOR A BRIEF BREAK IN THE PRECIPITATION. THE LATEST GFS IS A LITTLE DRIER QPF WISE THEN THE ECMWF MODEL FOR SUNDAY AFTERNOON. WENT AHEAD AN LEFT A CHANCE OF SHOWERS ACROSS EASTERN MONTANA BUT THINGS ARE STARTING TO LOOK LIKE SUNDAY MAY BE THE BREAK IN A RATHER WET PATTERN OVER EASTERN MONTANA. MONDAY NIGHT THROUGH TUESDAY...ANOTHER UPPER LOW WILL LIFT OUT OF THE BASE OF THE BROAD TROF OVER THE WESTERN US AND HEAD FOR EASTERN MONTANA SUNDAY EVENING. IT WILL CROSS THE GREAT BASIN AND ARRIVE IN CENTRAL MONTANA MONDAY EVENING. THE PRECIPITATION WILL AGAIN PICK UP MONDAY MORNING ACROSS EASTERN MONTANA AND REMAIN IN THE LIKELY CATEGORY MONDAY AFTERNOON. THE CHANCE OF PRECIPITATION WILL LESSEN SOMEWHAT MONDAY NIGHT AND TUESDAY AFTERNOON BUT THE MODELS ARE STILL HINTING AT THE CHANCE OF RAIN SHOWERS UNTIL THIS UPPER LOW MOVE INTO SASKATCHEWAN. LEFT THE TEMPERATURE ALONE IN THE EXTENDED AS THEY LOOK GOOD...EXCEPT FOR WEDNESDAY AS I RAISED THE DAYTIME HIGHS A FEW DEGREES TO GO ALONG WITH THE LATEST MODELS DATA. THERE IS STILL SOME WEAK UPPER LEVEL RIDGING IN BOTH MODELS BEYOND WEDNESDAY NIGHT. MODEL ARE STILL NOT ON THE SAME PAGE WITH HOW THE NEXT UPPER TROF EFFECTS THE UPPER LEVEL RIDGE OVER EASTERN MONTANA SO DID MAKE ANY CHANGES BEYOND WEDNESDAY NIGHT. RSMITH && .AVIATION... THUNDERSTORMS AND RAIN SHOWERS ASSOCIATED WITH A STRONG COLD FRONT WILL CONTINUE HEADING EAST OVER THE AREA THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS COULD PRODUCE TEMPORARY MVFR CEILINGS PLUS STRONG GUSTY WINDS AT THE TERMINALS. THE PREVAILING 15-30KT SOUTHERLY WINDS WILL VEER AROUND TO THE WEST BEHIND THE FRONT...POSSIBLY PRODUCING HIGHER GUSTS TO 40KTS. THUNDERSTORM AND RAIN SHOWER ACTIVITY ALONG WITH WIND STRENGTH WILL DIE DOWN LATER THIS EVENING BEHIND THE FRONT. EXPECT DRY CONDITIONS ON FRIDAY WITH WINDS ONCE AGAIN BECOMING SOUTHERLY TO SOUTHEASTERLY AT AROUND 10KTS. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 340 AM MDT THU MAY 20 2010 MTZ016>027-059>062-210400- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 340 AM MDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE EXPECTED ACROSS NORTHEAST MONTANA WITH A COLD FRONTAL PASSAGE THIS AFTERNOON AND EVENING. SOUTHEAST WINDS WILL TURN WEST NORTHWEST WITH STRONG WIND GUSTS BEHIND THE FRONT. A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FOR THIS AFTERNOON AND EVENING IN RESPONSE TO THE EXPECTED STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 64 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The Glendive Airport sensor reported a gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238579, 234276.